Hail, Comanche
- When
- August 9, 2:17 AM CST
- Where
- Comanche County, 4.87 mi W of Lawton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.600, -98.475
Social media report.
Early on the morning of the 9th, a severe thunderstorm, developing in the wake of a previous convective line (see 8 August entry), lead to reports of wind damage and sub-severe hail across the western and northern fringes of the Lawton, Oklahoma community. By the evening, the combination of very hot temperatures and an approaching upper system lead to scattered development of high-based…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Early on the morning of the 9th, a severe thunderstorm, developing in the wake of a previous convective line (see 8 August entry), lead to reports of wind damage and sub-severe hail across the western and northern fringes of the Lawton, Oklahoma community.
By the evening, the combination of very hot temperatures and an approaching upper system lead to scattered development of high-based thunderstorms across southern Oklahoma. Sufficient downdraft potential energy (DCAPE) existed for damaging downbursts to be observed across the eastern Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 1:55 AM CST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
255 AM CDT Wed Aug 9 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 249 AM CDT Wed Aug 9 2023
Today's weather will largely be centered around a cold front
entering the area from the north. This front will serve both as a
focus for convection this afternoon/evening and as a boundary for
pre-frontal torching driving fire weather and heat concerns in
western north Texas / southwest Oklahoma. Details below.
Fire Weather: A low level thermal ridge will develop ahead of the
approaching front through western north Texas and southwest
Oklahoma. This westerly low level flow will enhance mixing (thus,
warmer and drier) and bring down breezy winds. The highest winds and
minimum RH will be slightly out of sync (low level jet moves off
eastward by afternoon), but still result in elevated fire weather
conditions. A red flag warning is in effect. Additionally, a heat
advisory has been expanded, again driven by the higher
temperatures under the thermal ridge.
Storms: CAMs aren't too excited about storms along the front, due to
capping. While overall storm chances are low, there's enough
instability and shear to support severe hazards with any storms that
do form. Timing will be earlier than previous days, with chances
starting in the late afternoon and ending by midnight. Afterward,
the rest of the night looks quiet.
Day
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 249 AM CDT Wed Aug 9 2023
The overall synoptic trend is for the upper ridge to slowly build
back in from the southwest. This will allow warmer temperatures to
return and reduce rain chances (low chances will continue across
mainly northern Oklahoma through early next week).
On average, Thursday will be cooler behind the cold front. Models
hint at a shortwave bringing low chances for storms Thursday night.
Heat looks to peak on Friday. Additional shortwaves over the weekend
bring slightly higher rain chances and more uncertainty in the
temperatures.
Day
&&
.AVIATION...
(06Z TAFS)
Issued at 1037 PM CDT Tue Aug 8 2023
Main change from previous TAFs will be include a mention of TSRA
at most sites overnight as a small complex of storms moves east
across portions of western into central Oklahoma. Otherwise not
significant changes. South winds will increase and become quite
gusty during the day on Wednesday before shifting to the north as
a front moves south across the area during the day. VFR conditions
expected to dominate.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 97 68 91 71 / 10 0 0 20
Hobart OK 100 67 99 72 / 10 0 0 20
Wichita Falls TX 108 73 104 79 / 20 20 0 10
Gage OK 88 63 92 69 / 0 0 0 30
Ponca City OK 89 66 89 70 / 30 0 0 20
Durant OK 103 74 98 76 / 20 20 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for OKZ032-037-039>048-050>052.
Red Flag Warning from noon today to 10 PM CDT this evening for
OKZ036-037.
TX...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for TXZ085-086-088>090.
Red Flag Warning from noon today to 10 PM CDT this evening for
TXZ083>090.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 304 AM CDT Wed Aug 9 2023 OKZ004>048-050>052-TXZ083>090-100815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 304 AM CDT Wed Aug 9 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms will continue into the early morning hours across parts of northern Oklahoma and central Oklahoma. Additionally, there will be a risk of storms late this afternoon and evening, mainly near and east of I-44. Hail to the size of quarters and wind gusts up to 60 mph are possible. .Fire Weather... Elevated fire weather conditions are expected Wednesday afternoon across western north Texas and adjacent parts of southwest Oklahoma. .Dangerous Heat... Excessive heat and humidity are expected across parts of southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Chances for thunderstorms will continue into the weekend, mainly across northern portions of Oklahoma and during the overnight hours. .Dangerous Heat... Excessive heat and humidity spread northward over at least the southern half of Oklahoma from the latter portion of the week through the upcoming weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
132 AM CDT Wed Aug 9 2023
OKZ023-027-035-037-038-044-TXZ084>089-090700-
Grady OK-Kiowa OK-Tillman OK-Cotton OK-Caddo OK-Comanche OK-
Wichita TX-Archer TX-Foard TX-Knox TX-Wilbarger TX-Baylor TX-
132 AM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of Comanche, west
central Grady, southern Caddo, western Cotton, eastern Kiowa,
southeastern Tillman, northwestern Archer, Wichita, southeastern
Foard, Knox, southern Wilbarger and northern Baylor Counties through
200 AM CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anadarko to near Grandfield to 6 miles
east of Lake Kemp to 8 miles west of Benjamin. Movement was east at
40 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Northwestern Wichita Falls, Lawton, Chickasha, Burkburnett, Anadarko,
Seymour, Walters, Munday, Knox City, Benjamin, Iowa Park, Cache,
Electra, Elgin, Apache, Geronimo, Fletcher, Cyril, Grandfield, and
Sterling.
This includes Interstate 44 between mile markers 0 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9999 3365 9999 3392 9936 3428 9894
3500 9860 3514 9794 3423 9835 3373 9882
3346 9957 3340 9991
TIME...MOT...LOC 0632Z 271DEG 35KT 3506 9822 3425 9870 3379 9912 3354
9993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
157 AM CDT Wed Aug 9 2023
OKZ024-025-090730-
Oklahoma OK-Canadian OK-
157 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northwestern
Oklahoma and Canadian Counties through 230 AM CDT...
At 157 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of El Reno, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oklahoma City, western Edmond, El Reno, Yukon, Bethany, Warr Acres,
The Village, Piedmont, Nichols Hills, Calumet, Concho, Forest Park,
Woodlawn Park, Richland, The Capitol, Wiley Post Airport, The
Fairgrounds, and Downtown Edmond.
This includes the following highways...
Interstate 35 between mile markers 129 and 134.
Interstate 40 between mile markers 112 and 149.
Interstate 44 between mile markers 120 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3539 9816 3570 9822 3572 9747 3547 9745
TIME...MOT...LOC 0657Z 260DEG 44KT 3550 9789
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
200 AM CDT Wed Aug 9 2023
OKZ023-027-028-038-039-044-045-090730-
Grady OK-Cotton OK-Stephens OK-Caddo OK-McClain OK-Comanche OK-
Jefferson OK-
200 AM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of eastern Comanche,
northwestern Jefferson, Grady, southeastern Caddo, western Stephens,
Cotton and southwestern McClain Counties through 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chickasha to 4 miles southeast of Devol.
Movement was east at 35 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Lawton, Duncan, Chickasha, Newcastle, Blanchard, Marlow,
Walters, Elgin, Goldsby, Geronimo, Rush Springs, Bray, Fletcher,
Cyril, Temple, Dibble, Sterling, Cole, Alex, and Verden.
This includes the following highways...
Interstate 35 between mile markers 104 and 107.
Interstate 44 between mile markers 6 and 38, and between mile
markers 55 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3417 9861 3517 9811 3519 9749 3516 9744
3417 9817
TIME...MOT...LOC 0700Z 268DEG 32KT 3504 9794 3415 9854
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
212 AM CDT Wed Aug 9 2023
OKZ023>025-027>029-090730-
Grady OK-Oklahoma OK-Canadian OK-Caddo OK-Cleveland OK-McClain OK-
212 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of northern Grady, east
central Caddo, southwestern Oklahoma, northwestern Cleveland,
southeastern Canadian and northwestern McClain Counties through 230
AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Del City, Newcastle,
Mustang, Tuttle, Union City, Minco, Valley Brook, Bridge Creek,
Pocasset, Cogar, Smith Village, and Will Rogers Airport.
This includes the following highways...
Interstate 35 between mile markers 108 and 128.
Interstate 40 between mile markers 150 and 154.
Interstate 44 between mile markers 95 and 119.
Interstate 240 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3517 9810 3539 9815 3547 9745 3519 9741
TIME...MOT...LOC 0712Z 260DEG 45KT 3532 9762
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
234 AM CDT Wed Aug 9 2023
OKZ017>020-023>025-027>029-038>040-090830-
Logan OK-Oklahoma OK-Canadian OK-Stephens OK-Cleveland OK-Garvin OK-
McClain OK-Comanche OK-Blaine OK-Payne OK-Grady OK-Kingfisher OK-
Caddo OK-
234 AM CDT Wed Aug 9 2023
...Strong thunderstorms will impact portions of northeastern
Comanche, southern Kingfisher, northwestern Garvin, Grady, Caddo,
Oklahoma, southeastern Blaine, Logan, Canadian, McClain, northwestern
Stephens, Cleveland and southwestern Payne Counties through 330 AM
CDT...
At 233 AM CDT, Doppler radar was tracking decaying strong
thunderstorms to the west of the Oklahoma City area from near
Crescent to Oklahoma City to Lindsay. Movement was northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oklahoma City, Norman, Edmond, Moore, Midwest City, Del City, El
Reno, Chickasha, Guthrie, Newcastle, Blanchard, Anadarko, Purcell,
Kingfisher, Yukon, Bethany, Mustang, Choctaw, Warr Acres, and The
Village.
This includes the following highways...
Interstate 35 between mile markers 84 and 164.
Interstate 40 between mile markers 98 and 171.
Interstate 44 between mile markers 41 and 150.
Interstate 240 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3600 9715 3526 9717 3471 9741 3463 9864
3505 9849 3583 9838
TIME...MOT...LOC 0733Z 241DEG 45KT 3589 9750 3523 9741 3468 9773
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
312 AM CDT Wed Aug 9 2023
OKZ038-090830-
Comanche OK-
312 AM CDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Comanche
County through 330 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Fort Sill, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawton, Cache, and southeastern Fort Sill.
This includes Interstate 44 between mile markers 39 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3463 9864 3475 9830 3465 9829 3453 9856
TIME...MOT...LOC 0812Z 239DEG 32KT 3462 9852
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WRThe national radar mosaic for the moment the first event began.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Social media report.
MPing report.
Relayed images showing power poles blown down in at least two locations in the vicinity of Northwest Cache Road and Northwest 67th Street. Time is radar estimated.
Portion of a roof removed from a house. Time is radar estimated.
Storage shed damaged. Time is radar estimated.
Relayed image showing a power pole blown down. Time is radar estimated.
Power poles blown down in the Enos and Buncombe Creek communities. Time is radar estimated.
Multiple large (12+ inch diameter) tree limbs blown down, one crushing a vehicle. Time is radar estimated.
Estimated wind gust of 45 mph also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129518, 1129520, 1129512, 1129531, 1129532, 1129529, 1129534, 1129533, 1129536.